High INR Needs Prompt Lowering
Because of uncertainty about the best way to manage outpatients who have a high INR, but no symptoms of bleeding, while taking warfarin, researchers at Harvard Medical School in Boston followed the clinical course of patients at an anticoagulation therapy unit.
The researchers selected 114 outpatients with an INR greater than 6.0 and 268 outpatients with an INR in the target range of 2.0 to 3.0.
Over the ensuing two weeks, 4.4 percent of the patients with a high INR had severe bleeding. When selected for the study, these five patients had an average age of 76 years and an average INR of 8.9. Two of the patients died.
None of the patients with an INR in the target range reported severe bleeding.
Temporary stoppage of warfarin therapy caused the high INRs to fall within 24 hours to less than 4.0 in 33 percent of the patients. Within 48 hours, 55 percent of the patients in the high-INR group had a laboratory value less than 4.0. No one who temporarily stopping taking warfarin because of a high INR had a thromboembolic event.
The researchers, who reported their study in the June 12 issue of Archives of Internal Medicine, asserted that their finding of a high short-term risk of major hemorrhage from an INR greater than 6.0, "coupled with the varying rates of INR decay [after warfarin withdrawal] and the varying time course to bleeding suggests there might be a window for preventive treatment with phytonadione."
Click here to read the article (in PDF).